Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 139, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2021, 1:44 AM CDT for 4 counties in South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2021, 1:44 AM CDT (06:44 UTC)
- Expired
- Aug 28, 2021, 2:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 1:56 AM CDT | HAIL 1 | 3 Nne Selby, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted.
032 WUUS53 KABR 280644 SVRABR SDC021-045-089-129-280730- /O.NEW.KABR.SV.W.0139.210828T0644Z-210828T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Aberdeen SD 144 AM CDT Sat Aug 28 2021 The National Weather Service in Aberdeen has issued a * Severe Thunderstorm Warning for... Northwestern Edmunds County in north central South Dakota... Southeastern Campbell County in north central South Dakota... Southwestern McPherson County in north central South Dakota... Northeastern Walworth County in north central South Dakota... * Until 230 AM CDT. * At 143 AM CDT, a severe thunderstorm was located near Selby, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Lake Hiddenwood Rec Area around 155 AM CDT. Java around 200 AM CDT. Other locations in the path of this severe thunderstorm include Hillsview and Hosmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4546 10023 4559 10023 4573 9948 4548 9946 TIME...MOT...LOC 0643Z 256DEG 39KT 4553 10012 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Lueck
3 follow-up statements
790 WWUS53 KABR 280708 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 208 AM CDT Sat Aug 28 2021 SDC021-045-089-129-280730- /O.CON.KABR.SV.W.0139.000000T0000Z-210828T0730Z/ Edmunds SD-Campbell SD-McPherson SD-Walworth SD- 208 AM CDT Sat Aug 28 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL...SOUTHWESTERN MCPHERSON AND NORTHEASTERN WALWORTH COUNTIES... At 208 AM CDT, a severe thunderstorm was located 9 miles northeast of Java, or 13 miles southwest of Eureka, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Hillsview and Hosmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4547 9999 4559 9999 4570 9948 4548 9946 TIME...MOT...LOC 0708Z 256DEG 39KT 4560 9974 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Lueck
306 WWUS53 KABR 280718 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 218 AM CDT Sat Aug 28 2021 SDC021-045-089-129-280730- /O.CON.KABR.SV.W.0139.000000T0000Z-210828T0730Z/ Edmunds SD-Campbell SD-McPherson SD-Walworth SD- 218 AM CDT Sat Aug 28 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL...SOUTHWESTERN MCPHERSON AND NORTHEASTERN WALWORTH COUNTIES... At 218 AM CDT, a severe thunderstorm was located over Hillsview, or 10 miles south of Eureka, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Hosmer and Hillsview. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4552 9983 4562 9985 4570 9948 4555 9947 TIME...MOT...LOC 0718Z 256DEG 39KT 4563 9958 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Lueck
988
WWUS53 KABR 280729
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
229 AM CDT Sat Aug 28 2021
SDC021-045-089-129-280738-
/O.EXP.KABR.SV.W.0139.000000T0000Z-210828T0730Z/
Edmunds SD-Campbell SD-McPherson SD-Walworth SD-
229 AM CDT Sat Aug 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDMUNDS...
SOUTHEASTERN CAMPBELL...SOUTHWESTERN MCPHERSON AND NORTHEASTERN
WALWORTH COUNTIES WILL EXPIRE AT 230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Walworth County until 245 AM CDT.
LAT...LON 4552 9983 4562 9985 4570 9948 4555 9947
TIME...MOT...LOC 0728Z 256DEG 39KT 4565 9944
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:24 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 28, 12:24 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1224 AM CDT Sat Aug 28 2021 .UPDATE... Issued at 1223 AM CDT Sat Aug 28 2021 Updated for 06Z TAF discussion. UPDATE Issued at 924 PM CDT Fri Aug 27 2021 No major changes made to the forecast this evening. Have seen an area of light precipitation move over the northwestern CWA this evening, and most of the CAMs continue to indicate the potential for thunderstorm development in that same area during the overnight hours, with the storms then spreading eastward. Therefore, did make a few adjustments to POPs this evening, but none after about 06Z. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Saturday Night) Issued at 252 PM CDT Fri Aug 27 2021 More showers and thunderstorms expected for the short range. S/W trof evident in sat pix over MT will slide east into the western Dakotas tonight. Increasing moisture and instability per forecast HREF MUCAPES is expected ahead of this feature, transported by light to moderate LLJ development across the High Plains this evening. Meanwhile, mid-level winds will be increasing as H5 trof approaches tonight. So, there will be fair amount of shear and instability to work with in producing thunderstorms overnight, some probably severe. However, curiously, latest CAMS have backed off on coverage of storms overnight. Nonetheless will maintain overnight POPs but limit to less than likely given latest hi-res model output. On Saturday a synoptic scale cold front will be pushing across the CWA, and should be near the eastern border with MN by late afternoon/early evening. This area is where we'll have the highest chances for convection and even severe weather. Any storms that form in eastern SD should move off into MN relatively quickly early in the evening. Saturday night looks mild and relatively calm once early storms push out of the forecast area. Overall, temperatures should favor near to slightly below normal for the period. .LONG TERM...(Sunday through Friday) Issued at 252 PM CDT Fri Aug 27 2021 An upper trough axis will be pushing east and exiting our area by the time this period gets underway Sunday morning. Sfc high pressure will be overspreading the CWA which will give us dry conditions and mild temps. This high will slip off to the east-southeast as the new work begins on Monday and our area gets back into return flow and richer low-level moisture. An upper ridge will build in across the northern High Plains at the same time with perhaps some weaker s/w energy sliding down the front-side into the Dakotas. This may promote an uptick in pcpn chances Monday into Monday night. This upper ridge is progged to amplify over our region going into the middle of next week. Thereafter, models prog a southwesterly flow pattern to resume across the region. This will be conducive to seeing passing shortwave energy rotate through the area. Combined with sfc disturbances and/or passing frontal boundaries, our forecast area will continue to see additional pcpn chances through the end of the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1223 AM CDT Sat Aug 28 2021 Terminals KABR,KATY,KPIR,KMBG For the most part, VFR conditions will prevail across the area tonight and through the day Saturday, with the exception of the potential for some IFR/MVFR cigs across the east during the day Saturday, including at KATY and KABR. Scattered showers and thunderstorms are possible late tonight and Saturday, with periods of MVFR cigs and vsbys expected with the thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Vipond AVIATION...Parkin
Hazardous weather outlook, Aug 27, 4:55 AM CDT, 20 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 455 AM CDT Fri Aug 27 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 455 AM CDT Fri Aug 27 2021 /355 AM MDT Fri Aug 27 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region this morning. There is still potential for a few strong to severe storms, with strong winds around 60 mph and hail to quarter size. Later this evening, the next disturbance will move in, with potential for strong to severe storms over north central South Dakota. Large hail and strong winds will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe storms are possible on Saturday over northeast South Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 31 min |
| Aug 28, 2:05 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Walworth | 40 min |
| Aug 28, 2:39 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 66 min |
| Aug 28, 2:49 AM CDT | Special Weather Statement | ABR | Corson | 26 min |
| Aug 28, 3:19 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 26 min |
| Aug 28, 3:36 AM CDT | Special Weather Statement | ABR | Campbell | 24 min |
| Aug 28, 3:42 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Aug 28, 3:57 AM CDT | Special Weather Statement | ABR | Campbell | 33 min |
| Aug 28, 4:12 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 63 min |
| Aug 28, 4:15 AM CDT | Special Weather Statement | ABR | Campbell | 30 min |
| Aug 28, 4:24 AM CDT | Special Weather Statement | ABR | Walworth | 36 min |
| Aug 28, 4:51 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 39 min |
| Aug 28, 5:10 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Spink | 65 min |
| Aug 28, 5:29 AM CDT | Special Weather Statement | ABR | Dewey | 16 min |
| Aug 28, 5:56 AM CDT | Special Weather Statement | ABR | Walworth | 34 min |
| Aug 28, 6:08 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 37 min |
| Aug 28, 6:15 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant | 60 min |
| Aug 28, 6:40 AM CDT | Special Weather Statement | ABR | Potter | 35 min |
| Aug 28, 6:55 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 35 min |
| Aug 28, 6:57 AM CDT | Special Weather Statement | ABR | Brown | 33 min |
| Aug 28, 7:01 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 44 min |
| Aug 28, 7:09 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 16 min |
| Aug 28, 7:24 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 36 min |
| Aug 28, 7:43 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 30 min |
| Aug 28, 7:53 AM CDT | Special Weather Statement | ABR | Brown | 37 min |
| Aug 28, 8:24 AM CDT | Special Weather Statement | ABR | Day | 36 min |
| Aug 28, 8:26 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 30 min |
| Aug 28, 8:27 AM CDT | Special Weather Statement | ABR | Roberts | 48 min |
| Aug 28, 8:42 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 33 min |
| Aug 28, 8:50 AM CDT | Tornado Warning | ABR | Grant, Roberts | 25 min |
| Aug 28, 9:14 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 31 min |
| Aug 28, 9:31 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.